"Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has."

Margaret Mead
Case report
peer-reviewed

Pulmonary Embolism Secondary to Testosterone-Enhancing Herbal Supplement Use



Abstract

Decreased testosterone levels in men are often a normal sign of aging. Testosterone replacement therapy (TRT) is a well-established option for those with symptomatic hypogonadism related to low testosterone levels. Conversely, designer herbal supplements in the context of testosterone supplementation are poorly studied, yet remain popular among aging men who seek the well-known, often enhancing, effects of testosterone that involve muscle mass and sexual function/drive. In 2014, the Food and Drug Administration (FDA) issued a warning about the significant risk of venous clots secondary to testosterone product use. Testosterone-induced polycythemia is one of the proposed mechanisms for this increased clotting propensity. Increased thromboxane A2 receptor density on platelets and increased platelet aggregation have also been linked to testosterone treatment in men. Fenugreek extract is a common active ingredient in commercially available herbal supplements that are often marketed as testosterone enhancers. It is thought that certain fenugreek compounds inhibit aromatase and 5-alpha-reductase activity, leading to diminished testosterone breakdown. However, the efficacy and safety profile of this agent in its use for boosting testosterone levels are unclear. In this case report, we present a patient with new-onset, bilateral pulmonary embolism possibly associated with the daily use of fenugreek-containing testosterone supplements.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Case report
peer-reviewed

Pulmonary Embolism Secondary to Testosterone-Enhancing Herbal Supplement Use


Author Information

Steven M. Nguyen Corresponding Author

Department of Civil Engineering, Carnegie Mellon University

Nway Ko Ko

Internal Medicine Residency, UCF Coll of Med / Hca Gme Consortium Greater Orlando

Asad S. Sattar

Internal Medicine, UCF College of Medicine

Esra Gucuk Ipek

Internal Medicine, University of Central Florida College of Medicine

Sayed Ali

Medicine, Orlando VAMC


Ethics Statement and Conflict of Interest Disclosures

Human subjects: Consent was obtained by all participants in this study. Conflicts of interest: The authors have declared that no conflicts of interest exist.


Case report
peer-reviewed

Pulmonary Embolism Secondary to Testosterone-Enhancing Herbal Supplement Use


Figures etc.

Share
Case report
peer-reviewed

Pulmonary Embolism Secondary to Testosterone-Enhancing Herbal Supplement Use

  • Author Information
    Steven M. Nguyen Corresponding Author

    Department of Civil Engineering, Carnegie Mellon University

    Nway Ko Ko

    Internal Medicine Residency, UCF Coll of Med / Hca Gme Consortium Greater Orlando

    Asad S. Sattar

    Internal Medicine, UCF College of Medicine

    Esra Gucuk Ipek

    Internal Medicine, University of Central Florida College of Medicine

    Sayed Ali

    Medicine, Orlando VAMC


    Ethics Statement and Conflict of Interest Disclosures

    Human subjects: Consent was obtained by all participants in this study. Conflicts of interest: The authors have declared that no conflicts of interest exist.

    Acknowledgements


    Article Information

    Published: August 06, 2017

    DOI

    10.7759/cureus.1545

    Cite this article as:

    Nguyen S M, Ko ko N, Sattar A S, et al. (August 06, 2017) Pulmonary Embolism Secondary to Testosterone-Enhancing Herbal Supplement Use. Cureus 9(8): e1545. doi:10.7759/cureus.1545

    Publication history

    Received by Cureus: April 24, 2017
    Peer review began: May 17, 2017
    Peer review concluded: July 12, 2017
    Published: August 06, 2017

    Copyright

    © Copyright 2017
    Nguyen et al. This is an open access article distributed under the terms of the Creative Commons Attribution License CC-BY 3.0., which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

    License

    This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Abstract

Decreased testosterone levels in men are often a normal sign of aging. Testosterone replacement therapy (TRT) is a well-established option for those with symptomatic hypogonadism related to low testosterone levels. Conversely, designer herbal supplements in the context of testosterone supplementation are poorly studied, yet remain popular among aging men who seek the well-known, often enhancing, effects of testosterone that involve muscle mass and sexual function/drive. In 2014, the Food and Drug Administration (FDA) issued a warning about the significant risk of venous clots secondary to testosterone product use. Testosterone-induced polycythemia is one of the proposed mechanisms for this increased clotting propensity. Increased thromboxane A2 receptor density on platelets and increased platelet aggregation have also been linked to testosterone treatment in men. Fenugreek extract is a common active ingredient in commercially available herbal supplements that are often marketed as testosterone enhancers. It is thought that certain fenugreek compounds inhibit aromatase and 5-alpha-reductase activity, leading to diminished testosterone breakdown. However, the efficacy and safety profile of this agent in its use for boosting testosterone levels are unclear. In this case report, we present a patient with new-onset, bilateral pulmonary embolism possibly associated with the daily use of fenugreek-containing testosterone supplements.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Steven M. Nguyen

Department of Civil Engineering, Carnegie Mellon University

For correspondence:
smnguyen@alumni.cmu.edu

Nway Ko Ko

Internal Medicine Residency, UCF Coll of Med / Hca Gme Consortium Greater Orlando

Asad S. Sattar

Internal Medicine, UCF College of Medicine

Esra Gucuk Ipek

Internal Medicine, University of Central Florida College of Medicine

Sayed Ali

Medicine, Orlando VAMC

Steven M. Nguyen

Department of Civil Engineering, Carnegie Mellon University

For correspondence:
smnguyen@alumni.cmu.edu

Nway Ko Ko

Internal Medicine Residency, UCF Coll of Med / Hca Gme Consortium Greater Orlando

Asad S. Sattar

Internal Medicine, UCF College of Medicine

Esra Gucuk Ipek

Internal Medicine, University of Central Florida College of Medicine

Sayed Ali

Medicine, Orlando VAMC